An Austin compounding pharmacy was recently in the news for allegedly overdosing a woman with a 54,000% higher dosage than what her doctor ordered.
Compounding pharmacies are regulated by the Texas State Board of Pharmacy and are legally allowed to create and mix tailor-made prescription drugs. While regular prescription drugs require rigorous advanced testing and approval by the U.S. Food and Drug Administration (FDA), that’s not the case for medications created by compounding pharmacies.
Shortly after getting a new prescription filled at South Austin’s Stonegate Pharmacy, the woman started mixing up words and was behaving unusually. Her husband described her as being agitated. These are classic symptoms of altered mental status.
She went to the emergency room and was admitted to the hospital intensive care unit (ICU). Her doctors put her in a medically-induced coma to try to reverse the effects of the dramatic overdose.
According to investigative reporting by Austin channel KVUE, this is not the first time that Stonegate Pharmacy filled a prescription of the wrong dosage. According to Board of Pharmacy records, in 2016, the pharmacy dispensed overdoses of thyroid medicine. For one patient, the dosage the pharmacy filled was 98,000% higher than what was prescribed.
As a Houston, Texas medical and pharmacy malpractice attorney, I’ve investigated a number of cases involving drug errors. With more limited oversight, compounding pharmacies pose some unique risks to patient safety.
For example, several years ago, there was an outbreak of fungal meningitis that was traced to contaminated epidural steroid injections that were produced by a compounding pharmacy. Just like hospitals, compounding pharmacies are required to maintain clean, disinfected, sterile facilities and areas where drugs are mixed and produced.
To help reduce your risk of being seriously injured by compounding pharmacy errors, when filling a prescription be on the close look out for new unusual symptoms. Fortunately, the husband of the woman who was allegedly overdosed in Austin noticed her change in behavior and took her to the hospital to get evaluated. Neurologists and medical experts have long believed that a change in mental status is one of the earliest signs of many serious medical problems.
Whether going to a compounding pharmacy or regular one, it’s a good idea to have a copy of your prescription with you when going to pick up your medication. Always compare the prescription to the medication label. Then take advantage of counseling with the pharmacist and ask any questions you might have, including any symptoms you should be aware of in case there is a medication reaction, and whether there is a risk of the new prescription interfering with any other drug or supplement you’re taking.
If you been seriously injured from a pharmacy error or mistake, contact a top-rated experienced Houston, Texas medical and pharmacy malpractice attorney for help in evaluating your potential case.